CAUTION: If you have been using topical steroids for eczema, STOPPING topical corticosteroids (TS) completely is NOT to be taken lightly. Find a supportive doctor. If addicted to TS, your body will go into Topical Steroid Withdrawal (TSW), and the doctor can help you treat or manage all the symptoms that come with it.
* TSW symptoms: whole-body redness, burning, stinging, pain, increased itching, red sleeves, swelling, oozing, flaking and shedding copious amounts of skin, hair loss (head and body,) insomnia, temperature dysregulation, fatigue, thoughts of suicide, possible HPA axis suppression and stunted growth in children, and others
* Symptoms often last 24 hours/day and 7 days/week for months to years, with the skin cycling constantly. The pain and itch can be unbearable.
*Function can be severely impaired. Many adults have to stop work or limit work hours. Students often miss school.
* TSW impacts the entire family.
* TSW is NOT easy; not everyone will be able to follow through to the end.
* Some people may go through TSW for several weeks, months, or years and have to return to using topical steroids because the suffering was too unbearable and quality of life deteriorated. There is no shame in this. THAT is just how difficult going though TSW is.
* Having a doctor or other healthcare practitioner who will work with you (whether they believe in TSA/TSW or not) is important so they can monitor your health and help you through any crisis you may experience with TSW, like skin infections and pain management.
*Do your research.
*Make an informed decision. Be prepared for everything that TSW involves. The choice to use TS is yours; the choice to stop TS is yours. Make the decision that is best for you and your health.
*Full recovery from TSW does not necessarily mean “cure” of the original skin condition (for example, eczema.) The underlying eczema may reemerge, but it is nothing compared to the hell on earth that is TSW.
*NOTE: One should never quit systemic or oral corticosteroids cold turkey. These medications must be tapered with a doctor’s assistance. It is only the topical corticosteroids we are discussing here.
FOR PARENTS: research the medications; read the TS’s patient instruction pamphlets. There are few, if any, long-term studies on the use of topical steroids on young children, and many TS do not recommend they be used on children under the age of 2. You must weight the risk/benefit, follow the drug’s precaution instructions, follow your gut.
For us, taking Brian off TS was logical because the TS stopped working to manage his eczema, and he was only getting worse. Why continue using something that no longer works? Then we found ITSAN and other helpful blogs. Stopping TS was the right thing for Brian, and although he is still going through the later stages of TSW, his function, itch, and skin are far better now than when he was on TS.
I do not regret putting Brian and our family through the hell on earth that is TSW. I do wish I had been more diligent about trying various natural or alternative methods of eczema treatment before using TS.
To stop or not to stop topical steroids? Pray for guidance. You must do what is right for you and your situation, and be at peace with your decision.
Wishing you all the best…..
“Trust in the LORD with all your heart and lean not on your own understanding; in all your ways acknowledge him, and he will make your paths straight.” Proverbs 3:5-6